Alert archive / New Jersey / Coastal Flood Statements in 2016
Coastal Flood Statement 16, NWS New York, NY
NWS New York, NY issued this coastal flood statement at Jun 4, 2016, 4:04 AM EDT for Essex County, Hudson County, Union County, New Jersey; Richmond County, New York. It took effect at Jun 4, 2016, 7:00 PM EDT. It was in force for 3 hr.
The area
The counties it named.
The facts
- Issued
- Jun 4, 2016, 4:04 AM EDT (08:04 UTC)
- In effect from
- Jun 4, 2016, 7:00 PM EDT
- Expired
- Jun 4, 2016, 9:50 PM EDT
- In force
- 3 hr
- Issued by
- NWS New York, NY
Counties Essex County, NJ, Hudson County, NJ, Union County, NJ, Richmond County, NY
The radar
The Philadelphia radar (KDIX), 85 km from the middle of the area, began a volume at 08:03 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Brookhaven, NY (KOKX), launched 00:00Z, 8.1 hours before the alert went out and 114 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 675 m above ground
- 0-6 km bulk shear
- 23 kt
- 0-1 km storm-relative helicity
- 21 m²/s²
- 0-3 km storm-relative helicity
- 31 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
163 WHUS41 KOKX 040804 CFWOKX URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE NEW YORK NY 404 AM EDT SAT JUN 4 2016 ...MINOR COASTAL FLOODING FOR LONG ISLAND SOUTH SHORE BACK BAYS TONIGHT... NYZ075-178-179-042030- /O.NEW.KOKX.CF.Y.0019.160604T2300Z-160605T0200Z/ KINGS (BROOKLYN)-SOUTHERN QUEENS-SOUTHERN NASSAU- 404 AM EDT SAT JUN 4 2016 ...COASTAL FLOOD ADVISORY IN EFFECT FROM 7 PM TO 10 PM EDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN UPTON HAS ISSUED A COASTAL FLOOD ADVISORY...WHICH IS IN EFFECT FROM 7 PM TO 10 PM EDT THIS EVENING. * LOCATIONS...ALONG THE SOUTH SHORE BAYS OF LONG ISLAND. * TIDAL DEPARTURES...AROUND 1/2 FT ABOVE ASTRONOMICAL TIDES. * TIMING...AROUND THE TIME OF HIGH TIDE TONIGHT. * IMPACTS...FLOODING OF THE MOST VULNERABLE SHORE ROADS AND/OR BASEMENTS DUE TO HEIGHT OF STORM TIDE OR WAVE SPLASHOVER. MAJORITY OF ROADS REMAIN PASSABLE WITH ONLY ISOLATED CLOSURES. THERE IS NO SIGNIFICANT THREAT TO LIFE AND ANY IMPACT ON PROPERTY IS MINIMAL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A COASTAL FLOOD ADVISORY INDICATES THAT ONSHORE WINDS AND TIDES WILL COMBINE TO GENERATE FLOODING OF LOW AREAS ALONG THE SHORE. && ...SOUTH SHORE BAYS WATER LEVELS FOR TONIGHT... COASTAL............TIME OF......FORECAST TOTAL.....FLOOD..... LOCATION...........HIGH TIDE.....WATER LEVEL.......CATEGORY.. .................................(MLLW/NGVD)................. E ROCKAWAY INLET NY.757 PM.........6.3.............MINOR..... FREEPORT GAUGE NY...843 PM.........5.3/4.5.........MINOR..... JAMAICA BAY NY......845 PM.........7.7.............MINOR..... $$ NJZ006-106-108-NYZ074-042030- /O.NEW.KOKX.CF.S.0016.160604T2300Z-160605T0200Z/ HUDSON-EASTERN ESSEX-EASTERN UNION-RICHMOND (STATEN ISLAND)- 404 AM EDT SAT JUN 4 2016 ...LOCALIZED MINOR FLOODING POSSIBLE... * LOCATIONS...THE TIDALLY AFFECTED PORTIONS OF NORTHEASTERN NEW JERSEY AND LOWER NEW YORK HARBOR. * TIDAL DEPARTURES...AROUND 1/2 FT ABOVE ASTRONOMICAL TIDE. * TIMING...AROUND THE TIME OF HIGH TIDE TONIGHT. * IMPACTS...BRIEF MINOR FLOODING OF THE MOST VULNERABLE SHORE ROADS DUE TO HEIGHT OF STORM TIDE. $$
2 follow-up statements
815 WHUS41 KOKX 041923 CFWOKX URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE NEW YORK NY 323 PM EDT SAT JUN 4 2016 ...MINOR COASTAL FLOODING FOR LONG ISLAND SOUTH SHORE BACK BAYS TONIGHT... NYZ075-178-179-050200- /O.CON.KOKX.CF.Y.0019.160604T2300Z-160605T0200Z/ KINGS (BROOKLYN)-SOUTHERN QUEENS-SOUTHERN NASSAU- 323 PM EDT SAT JUN 4 2016 ...COASTAL FLOOD ADVISORY REMAINS IN EFFECT FROM 7 PM TO 10 PM EDT THIS EVENING... * LOCATIONS...ALONG THE SOUTH SHORE BAYS OF LONG ISLAND. * TIDAL DEPARTURES...AROUND 1/2 FT ABOVE ASTRONOMICAL TIDES. * TIMING...AROUND THE TIME OF HIGH TIDE TONIGHT. * IMPACTS...FLOODING OF THE MOST VULNERABLE SHORE ROADS AND/OR BASEMENTS DUE TO HEIGHT OF STORM TIDE OR WAVE SPLASHOVER. MAJORITY OF ROADS REMAIN PASSABLE WITH ONLY ISOLATED CLOSURES. THERE IS NO SIGNIFICANT THREAT TO LIFE AND ANY IMPACT ON PROPERTY IS MINIMAL. PRECAUTIONARY/PREPAREDNESS ACTIONS... A COASTAL FLOOD ADVISORY INDICATES THAT ONSHORE WINDS AND TIDES WILL COMBINE TO GENERATE FLOODING OF LOW AREAS ALONG THE SHORE. && ...SOUTH SHORE BAYS WATER LEVELS FOR TONIGHT... COASTAL............TIME OF......FORECAST TOTAL.....FLOOD..... LOCATION...........HIGH TIDE.....WATER LEVEL.......CATEGORY.. .... .............................(MLLW/NGVD)................. E ROCKAWAY INLET NY.757 PM.........6.3.............MINOR..... FREEPORT GAUGE NY...843 PM.........5.3/4.5.........MINOR..... JAMAICA BAY NY......845 PM.........7.7.............MINOR..... $$ NJZ006-106-108-NYZ074-050200- /O.CON.KOKX.CF.S.0016.160604T2300Z-160605T0200Z/ HUDSON-EASTERN ESSEX-EASTERN UNION-RICHMOND (STATEN ISLAND)- 323 PM EDT SAT JUN 4 2016 ...LOCALIZED MINOR FLOODING POSSIBLE... * LOCATIONS...THE TIDALLY AFFECTED PORTIONS OF NORTHEASTERN NEW JERSEY AND LOWER NEW YORK HARBOR. * TIDAL DEPARTURES...AROUND 1/2 FT ABOVE ASTRONOMICAL TIDE. * TIMING...AROUND THE TIME OF HIGH TIDE TONIGHT. * IMPACTS...BRIEF MINOR FLOODING OF THE MOST VULNERABLE SHORE ROADS DUE TO HEIGHT OF STORM TIDE. $$
297 WHUS41 KOKX 050150 CFWOKX URGENT - IMMEDIATE BROADCAST REQUESTED COASTAL HAZARD MESSAGE NATIONAL WEATHER SERVICE NEW YORK NY 950 PM EDT SAT JUN 4 2016 NYZ075-178-179-050300- /O.CAN.KOKX.CF.Y.0019.000000T0000Z-160605T0200Z/ KINGS (BROOKLYN)-SOUTHERN QUEENS-SOUTHERN NASSAU- 950 PM EDT SAT JUN 4 2016 ...COASTAL FLOOD ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN UPTON HAS CANCELLED THE COASTAL FLOOD ADVISORY. WATER LEVELS HAVE RECEDED BELOW MINOR THRESHOLDS...SO THE THREAT FOR MINOR FLOODING THIS EVENING HAS ENDED. $$ NJZ006-106-108-NYZ074-050300- /O.CAN.KOKX.CF.S.0016.000000T0000Z-160605T0200Z/ HUDSON-EASTERN ESSEX-EASTERN UNION-RICHMOND (STATEN ISLAND)- 950 PM EDT SAT JUN 4 2016 LOCALIZED MINOR FLOODING IS NO LONGER ANTICIPATED AS HIGH TIDE HAS PASSED. $$
What forecasters said that day
The local office's own words before this coastal flood statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before this coastal flood statement went out at Jun 4, 3:48 AM EDT, 16 minutes earlier.
Area forecast discussion, Jun 4, 3:48 AM EDT, 16 minutes before
Area Forecast Discussion
National Weather Service New York NY
348 AM EDT SAT JUN 4 2016
.SYNOPSIS...
A weak frontal boundary weakens today as high pressure remains
just offshore. Low pressure tracks across the Great Lakes tonight
and Sunday, then into eastern Canada Monday. A warm front moves
through Sunday morning, followed by a cold front Sunday night. The
low will remain to the north for the start of the new week, and
then high pressure will build east for the middle of next week.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
Relatively flat flow aloft this morning gives way to weak ridge.
Weak frontal boundary nearby or just north weakens as warm front
remains well to the south and west.
Low pressure moves across the Great Lakes region during the day
today.
Morning clouds will give way to partly sunny skies, once the low
clouds scour out.
High temperatures today away from the waters will rise into the
80s, if sunshine is in fact realized. 70s are forecast closer to
the coast due to onshore flow.
As for any precipitation, cannot rule out a few showers across
western zones today as a weak shortwave moves through. Weak cape is
possible per NAM fcst soundings, but GFS shows enough mid level
warm air to provide a cap. Will maintain mention of thunder, but
generally expect isolated showers.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/...
Upper ridge gives way to upstream trough, with lowering heights
noted across the northeast. At the surface, low pressure
traverses into Canada, pivoting north of the Great Lakes. A warm
front south and west of the area approaches tonight, and could
move through western portions of the area Sunday afternoon ahead
of a cold front.
Weak PVA is noted, and precipitable waters increase to 2 inches
plus by Sunday afternoon per GFS and NAM. Marginal instability
builds Sunday afternoon. Expect enough lift ahead of the warm
front for increasing coverage of showers tonight, and widespread
coverage Sunday due to plenty of lift, deep moisture and the frontal
boundary acting as a trigger. Ample shear could result in gusty
winds in any thunderstorm, especially western zones, and small
hail is possible as well. Heavy rain remains a threat, and timing
of enhanced thunderstorm activity would be during the afternoon
and into the evening. This is not a certainty however, as
instability remains marginal, and frontal position remains in
question.
With increasing clouds and onshore flow tonight, temps remain in the
60s. On Sunday, expect high temps in the 70s.
&&
.LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/...
Strong to potentially severe thunderstorms will be possible into the
evening as the upper trough moves into the region and wind shear and
lift increase, with the strongest storms in the Lower Hudson Valley
into Northeastern New Jersey. The main threat will be strong and
potentially damaging wind gusts. Small hail is also possible. With
the loss of heating and the upper trough closing off and flattening
the threat of strong thunderstorms diminishes in the late evening
and overnight. The bulk of the shower activity moves east.
Thereafter, the upper trough remains across eastern Canada into
midweek. With a weak vort rotating through Monday and colder air
aloft, a slight chance of showers remains. A better chance will be
Tuesday with a stronger vort rotating through and better
destabilization during the day.
The upper low remains Wednesday, however, surface high pressure
builds in for Wednesday and Thursday, and pops will be minimal,
with the period dry. The high weakens next Friday and a warm front
approaches with the chance of showers.
&&
.AVIATION /08Z SATURDAY THROUGH WEDNESDAY/...
A weak cold front dissipates nearby early this morning as high
pressure sets up offshore. A warm front will approach from the south
tonight.
Tough forecast into the morning hours as guidance is indicating
mainly IFR or lower at all terminals until the 12-15z time frame.
Conds are mainly holding steady at MVFR at all terminals except
KGON/KHPN...although cigs at a few of the non-TAF sites are starting
to decline. Guidance is indicating a light westerly flow by
12z...which may also keep these better conds across most of the TAF
sites. Will continue to watch trends and amend accordingly.
Otherwise...VFR returns by 16z all terminals with weak instability
developing n and w of NYC. A few isold showers or even a tstm is
possible during the aftn. Showers will increase in coverage
tonight...although it may hold off until aft 06z at all except KGON.
MVFR to IFR conds expected to return as well.
Winds may be more s-se than forecast aft 17z.
.OUTLOOK FOR 06Z SUNDAY THROUGH WEDNESDAY...
.Tonight...MVFR to IFR. showers with possibly an embedded tstm,
primarily west of KBDR-KISP.
.Sunday...Widespread IFR conditions developing. Showers with a
chance of thunderstorms. Gusty winds possible in any thunderstorms.
.Monday-Wednesday...VFR.
&&
.MARINE...
Relatively tranquil conditions on all waters through tonight outside
of any isolated thunderstorms that don't fall apart before reaching
the waters.
A warm front moves north of the forecast waters Sunday morning, with
a cold front expected to moves through late Sunday night into early
Monday morning. The frontal system will be accompanied by showers
and thunderstorms, possibly producing heavy rain and strong gusty
winds. An increasing southerly flow Sunday will allow ocean seas to
build to small craft levels Sunday night and continue through
Monday. Finally, gusts, mainly on the ocean waters, may be near
small craft levels Sunday afternoon/night.
SCA then possible on the ocean waters late Wednesday night due to a
tightening pres gradient between departing low pres to the north and
high pres building to the west.
&&
.HYDROLOGY...
No widespread significant rainfall is expected today.
There is a potential for a widespread 1 to 2 inch rainfall with
isolated higher amounts Sunday through Sunday night. There is the
potential for areas of heavy rain Sunday afternoon and Sunday night,
and locally higher rainfall totals are possible, maybe 2 to 3
inches. Flash flooding of urban, low lying, and poor drainage
areas is possible.
&&
.TIDES/COASTAL FLOODING...
Astronomical tide heights are running very high due to a new moon.
Tides are actually high enough to put some areas along the Long
Island south shore back bays into minor flood with tonight's high
tide cycle. Only about 1/2 ft departures are needed for minor
flooding across the lower NY Harbor region. Will issue a coastal
flood advisory for the south shore back bays area, and a
statement for the lower NY Harbor region.
With stronger winds Sunday night, any coastal flooding could
be more widespread, but mainly reaching or exceeding minor
thresholds. Local Moderate flooding is possible however.
As such, additional statements, or advisories may be needed.
&&
.OKX WATCHES/WARNINGS/ADVISORIES...
CT...None.
NY...Coastal Flood Advisory from 7 PM to 10 PM EDT this evening for
NYZ075-178-179.
NJ...None.
MARINE...None.
&&
SYNOPSIS...PW
NEAR TERM...PW
SHORT TERM...PW
LONG TERM...MET/PW
AVIATION...24
MARINE...24
HYDROLOGY...PW
TIDES/COASTAL FLOODING...pwHazardous weather outlook, Jun 3, 5:24 AM EDT, 22 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW YORK NY 524 AM EDT FRI JUN 3 2016 CTZ005>012-NJZ002-004-006-103>108-NYZ067>075-078>081-176>179-041000- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC- EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX- EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND- NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX- RICHMOND (STATEN ISLAND)-KINGS (BROOKLYN)-NORTHWESTERN SUFFOLK- NORTHEASTERN SUFFOLK-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK- NORTHERN QUEENS-NORTHERN NASSAU-SOUTHERN QUEENS-SOUTHERN NASSAU- 524 AM EDT FRI JUN 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS AND FLASH FLOODING ON SUNDAY...MAINLY IN THE AFTERNOON AND EVENING. SHOWERS AND THUNDERSTORMS COULD PRODUCE HEAVY RAIN WITH MAXIMUM HOURLY RAINFALL RATES APPROACHING 1 INCH PER HOUR. IF THESE HEAVIER SHOWERS AND THUNDERSTORMS MOVE OVER THE SAME LOCATIONS... FLASH FLOODING OF URBAN...LOW LYING...AND POOR DRAINAGE AREAS WOULD BE POSSIBLE. A FEW THUNDERSTORMS COULD ALSO BECOME SEVERE...WITH DAMAGING WIND GUSTS OF AT LEAST 58 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ON SUNDAY. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. ANZ330-335-338-340-345-350-353-355-041000- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-PECONIC AND GARDINERS BAYS- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 524 AM EDT FRI JUN 3 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. THERE IS A POTENTIAL FOR STRONG TO SEVERE THUNDERSTORMS ON SUNDAY...MAINLY IN THE AFTERNOON AND EVENING. SOME THUNDERSTORMS COULD BECOME STRONG TO SEVERE WITH WIND GUSTS OF AT LEAST 40 MPH. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE NEEDED ON SUNDAY. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA.
The office that day
Everything else NWS New York, NY issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 4:25 PM EDT | Special Weather Statement | OKX | Passaic | 50 min |
| Jun 4, 5:29 PM EDT | Special Weather Statement | OKX | Bergen | 31 min |
| Jun 4, 7:55 PM EDT | Special Weather Statement | OKX | Hudson | 20 min |
| Jun 4, 4:04 AM EDT | Coastal Flood Advisory | OKX | Kings, Nassau, Queens | 18 hr |
| Jun 4, 4:34 PM EDT | Small Craft Advisory | OKX | 32 hr |
Nearby
Coastal Flood Statements in New Jersey, 2016Coastal Flood Statements in New York, 2016Every coastal flood statement in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.